Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 121, NWS Omaha, NE

June 4, 2002Monona County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 4, 2002, 4:15 AM CDT for Monona County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 4:15 AM CDT (09:15 UTC)
Expired
Jun 4, 2002, 5:15 AM CDT
In force
60 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Monona County, IA

The radar

The Omaha radar (KOAX), 89 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-585 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

247 
WUUS53 KOAX 040915
SVROMA
IAC133-041015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
415 AM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONONA COUNTY IN WEST CENTRAL IOWA

* UNTIL 515 AM CDT

* AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF WHITING TO
  9 MILES SOUTHWEST OF BLENCOE...OR FROM 18 MILES SOUTH OF SIOUX CITY
  TO 39 MILES NORTH OF OMAHA...MOVING EAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  WHITING...BLENCOE
  ONAWA
  TURIN
  RODNEY...MOORHEAD...CASTANA
  SOLDIER
  MAPLETON...UTE

IF YOU ARE IN THE WARNED AREA...PREPARE FOR STRONG WINDS...HAIL TO 
ONE INCH IN DIAMETER...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO 
A REINFORCED BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4223 9637 4185 9616 4189 9569 4221 9567

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:45 AM CDT, 30 minutes earlier.

Area forecast discussion, Jun 4, 3:45 AM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
345 AM CDT TUE JUN 4 2002

FORECAST CHALLENGES...SHORT TERM TSRA/SHRA...THEN TEMPS.

SYNOPSIS...LATEST SURFACE ANALYSIS HAD THE SFC FNT N OF FNB AND S OF
CNK.  -TSRA/-SHRA BLOSSOMED AFT 0230Z...WITH A MULTI CELL LINE FM
CERESCO NE THRU VALLEY...MISSOURI VALLEY...WOODBINE...AND EARLING
IA.  THESE ECHOES QUICKLY MOVED INTO IA AS ANOTHER BATCH OF STORMS
MOVED INTO THE FORECAST AREA FM CNTRL NEB.  IR STLT/88-D RADAR
DEPICTED WHERE THE CONVECTIVE COMPLEXES WERE...ASSOCIATED WITH SHORT
WAVE TROFS ROTATING AROUND THE RIDGE OF HIGH PRES OVER THE SE US AND
MID LEVEL FRONTOGENESIS.  06Z SFC TEMPS OF ETA NOT PICKING UP ON THE
GRADIENT IN TEMPS.  FCST WAS TO RANGE FM UPR50S TO LOWER 70S AND 06Z
METARS HAD MID 50S TO UPR 70S ACRS CWFA.

FORECAST...SHORT RANGE MODELS ARE SIMILAR BRINGING THROUGH A MINOR
SHORT WAVE TROF EARLY THIS MORNING AND THEN THE STRONGER NORTHERN
PLAINS SHORT WAVE TROF THIS AFTERNOON AND TONIGHT.  THE SOUTHERN
PORTION OF THE TROF GETS SHEARED OFF AND RETROGRADES SWWARD TO THE
CA BAJA COAST.  AT THE SFC...HIGH PRESSURE WILL BUILD IN AND RMN OVR
THE FCST AREA THRU WED NIGHT.  AS THIS AREA MOVES OFF TO THE
EAST...RETURN FLOW WILL SET UP WITH WARMING TEMPS.

UPWARD VERTICAL MOTION/SUPPORT FM RIGHT ENTRANCE REGION OF THE JET
EXPECTED TO BE MAXIMIZED THIS MORNING AND DRIER CONDITIONS MOVING IN
TONIGHT.  HIGH TEMPS TODAY A BIT COOLER...GENERALLY UPR 60S TO MID
70S AND LOWS TONIGHT IN THE 50S.  THESE READINGS AOA GUIDANCE
NUMBERS.  WITH FEWER CLOUDS AROUND WED TEMPERATURES EXPECTED TO BE
SOME 10 DEG WARMER AND WARMER STIL FOR THU AS THE MID LEVEL RIDGE
BUILDS IN.

EXTENDED...FRI AND BEYOND...RIDGING REMAINS IN THE AREA FRI AND WITH
THE APPROACH OF A STG CLOSED LOW BEGINS TO BREAK DOWN FRI NIGHT.
SAT NIGHT THRU MON APPEAR STORMY AS THE CLOSED LO TRACKS ACRS THE
NRN PLNS.  AFTER SOME COOLER DAYS TO START THE WEEK...TEMPERATURES
SHOULD WARM BACK INTO THE 80S THU-SAT. NEW EXT OF THE AVN MORE
PROGRESSIVE WITH THE CLOSED LO.

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402-359-5166.

.OMA...NONE.

ZAPOTOCNY

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.